Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

May 12, 2016Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at May 12, 2016, 9:13 PM EDT for Chesterfield County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 9:13 PM EDT (01:13 UTC)
Expired
May 12, 2016, 10:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS82 KCAE 130113
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EDT THU MAY 12 2016
 
SCZ016-022-130200-
CHESTERFIELD-KERSHAW-
913 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW AND CENTRAL
CHESTERFIELD COUNTIES...

AT 913 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF PAGELAND...
OR 19 MILES NORTHWEST OF HARTSVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW...CHESTERFIELD...RUBY...PATRICK AND MOUNT CROGHAN. 

LAT...LON 3464 7986 3451 8009 3448 8033 3460 8041
      3482 8016 3481 8003
TIME...MOT...LOC 0113Z 238DEG 23KT 3458 8030 
$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 12, 7:55 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 12, 7:55 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
755 PM EDT THU MAY 12 2016

.SYNOPSIS...
An approaching cold front will cross the forecast area Friday
morning. Showers and thunderstorms ahead of the front will affect
the area through midday Friday. Another cold front with little
moisture will cross the area Saturday. Drier and cooler air will
overspread the region for the weekend. The chance for showers and
thunderstorms will return Tuesday as moisture returns ahead of an
approaching low pressure system.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As mean upper trough across the eastern third of the US will
continue to progress eastward tonight. Models indicate a pair of
upper short waves ahead of it will move east across our region
overnight.

Convection moving out of the upstate will collide with remnant
outflow boundaries...along with the inland moving sea-breeze.
Portions of the cwa should see additional shower/thunderstorm
development through midnight as activity continues progress east.
Potential will still exist for isolated strong thunderstorms
producing small hail/strong wind gusts. Expect coverage to
diminish some after midnight...with much of the activity moving
east of the cwa by morning as the cold front begins pushing
through the area.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Cold front will move east of the forecast area by early afternoon
Friday. Downslope winds along with a drier and stable air mass
will overspread the region from west to east Friday afternoon.
Kept chance pops cross the area ahead the front Friday
morning, with dry conditions over the majority of the area by
noon. Low pressure crossing the Great Lakes region will push a
weak cold front through area Saturday afternoon. Given limited
moisture and dynamics, no precipitation is expected with the
frontal passage. Could see some increase in clouds as precipitable
water increases to around one inch. Temperatures will be in the
middle to upper 80s for daytime highs with overnight lows in the
50s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Dry weather and seasonable temperatures are forecast Sunday and
Monday as surface high pressure builds across the region. Moisture
increases Monday night as warm front lifts through the area. Both
the GFS and ECMWF depict a cold front approaching the area
Wednesday and Thursday. Have indicated a chance for showers and
thunderstorms Tuesday through Thursday. Near normal temperatures
Tuesday becoming above normal Wednesday and Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected outside of scattered showers and
thunderstorms this evening through tonight. scattered to numerous
showers/storms moving out of the upstate, along with isolated
thunderstorms across the southern cwa near a sea-breeze boundary.
Models indicate shower/storm coverage increasing across the area
between 01z-06z...with diminished coverage after 06z. Have
included mention of vcts at all taf sites during a portion of that
time period, and will amend as necessary if activity nears any
site.

Cloud cover may preclude significant fog friday morning, so no
mention in the TAFS at this time. skies should begin clearing by
15z as cold front, drier air, and downsloping flow begin to enter
the area.

EXTENDED AVIATION OUTLOOK...Chance of showers and possible
thunderstorms Friday with the passage of an upper impulse and
surface front. No impacts to aviation expected Saturday through
Monday, although breezy conditions may be possible late Saturday
and early Sunday with the passage of a dry cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 12, 5:39 AM EDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT THU MAY 12 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY. DAMAGING
WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 12, 3:39 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 SSE LUGOFF            34.21N 80.68W
05/12/2016  E0.25 INCH       KERSHAW            SC   PUBLIC

&&

DA
Local storm report, May 12, 6:09 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             CHESTERFIELD            34.74N 80.09W
05/12/2016  E1.00 INCH       CHESTERFIELD       SC   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN THE CITY OF
            CHESTERFIELD. REPORT RECEIVED VIA SOCIAL
            MEDIA .

&&

HC
Special weather statement, May 12, 7:28 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT THU MAY 12 2016

SCZ020-021-130000-
NEWBERRY-FAIRFIELD-
728 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...

AT 727 PM EDT...A STRONG THUNDERSTORM WAS OVER WHITMIRE...OR 13 MILES
NORTH OF NEWBERRY...MOVING EAST AT 15 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITMIRE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3436 8132 3437 8173 3445 8172 3446 8169
      3453 8164 3449 8157 3445 8154 3449 8149
      3449 8146 3450 8142 3457 8142 3457 8136
TIME...MOT...LOC 2327Z 263DEG 15KT 3448 8161

CJR
Special weather statement, May 12, 7:31 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT THU MAY 12 2016

SCZ015-130000-
LANCASTER-
731 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

AT 730 PM EDT...A STRONG THUNDERSTORM WAS OVER FORT MILL...OR NEAR
ROCK HILL...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARVIN AND INDIAN LAND.

LAT...LON 3496 8080 3492 8086 3493 8087 3496 8087
      3497 8088 3499 8089 3501 8091 3503 8090
      3505 8091 3507 8090
TIME...MOT...LOC 2330Z 232DEG 25KT 3500 8096

HC
Special weather statement, May 12, 9:02 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
902 PM EDT THU MAY 12 2016

GAZ077-SCZ030-035-036-041-130200-
BURKE-BARNWELL-ORANGEBURG-BAMBERG-AIKEN-
902 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURKE...WESTERN
ORANGEBURG...BARNWELL...NORTHWESTERN BAMBERG AND SOUTHWESTERN AIKEN
COUNTIES...

AT 901 PM EDT...A STRONG THUNDERSTORM WAS OVER SAVANNAH RIVER SITE...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARNWELL...DENMARK...SAVANNAH RIVER SITE...WILLISTON...BLACKVILLE...NEW
ELLENTON...JACKSON...AND GOVAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3336 8186 3354 8147 3334 8106 3313 8122
      3310 8130 3311 8136 3316 8154 3310 8162
      3305 8156 3305 8154 3303 8157
TIME...MOT...LOC 0101Z 234DEG 15KT 3327 8171

HC
Special weather statement, May 12, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EDT THU MAY 12 2016

SCZ016-022-130200-
CHESTERFIELD-KERSHAW-
913 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW AND CENTRAL
CHESTERFIELD COUNTIES...

AT 913 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF PAGELAND...
OR 19 MILES NORTHWEST OF HARTSVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW...CHESTERFIELD...RUBY...PATRICK AND MOUNT CROGHAN.

LAT...LON 3464 7986 3451 8009 3448 8033 3460 8041
      3482 8016 3481 8003
TIME...MOT...LOC 0113Z 238DEG 23KT 3458 8030

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:02 PM EDTSpecial Weather StatementCAEBarnwell58 min
May 12, 9:46 PM EDTSpecial Weather StatementCAEOrangeburg44 min
May 13, 1:36 PM EDTSpecial Weather StatementCAECalhoun39 min
May 13, 3:15 PM EDTSpecial Weather StatementCAEClarendon15 min
May 13, 3:46 PM EDTSpecial Weather StatementCAEClarendon29 min
May 13, 5:12 PM EDTSpecial Weather StatementCAEClarendon33 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.